Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 24, NWS Hastings, NE

September 4, 2016Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Sep 4, 2016, 3:11 AM CDT for Rooks County, Kansas. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2016, 3:11 AM CDT (08:11 UTC)
Expired
Sep 4, 2016, 9:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:30 AM CDTFLASH FLOODPlainville, KSSEVERAL COUNTY ROADS IN THE PLAINVILLE AREA ARE UNDER WATER.
Sep 4, 6:59 AM CDTHEAVY RAIN 5.84 Wnw Plainville, KS24 HOUR RAINFALL
Sep 4, 7:00 AM CDTHEAVY RAIN 2.5410 Wnw Stockton, KS24 HOUR RAINFALL
Sep 4, 7:00 AM CDTHEAVY RAIN 4.45Plainville, KS24 HOUR RAINFALL
Sep 4, 7:00 AM CDTHEAVY RAIN 5.521 Nnw Damar, KS24 HOUR RAINFALL
Sep 4, 7:18 AM CDTHEAVY RAIN 4.551 Se Palco, KSRAIN FELL BETWEEN MIDNIGHT AND 5 AM SUNDAY
Sep 4, 7:18 AM CDTHEAVY RAIN 5.14 Ese Palco, KSRAIN FELL BETWEEN MIDNIGHT AND 6 AM SUNDAY
Sep 4, 8:09 AM CDTHEAVY RAIN 6.25Plainville, KSRAINFALL FROM CITY GAUGES AROUND TOWN RANGE FROM 6.00 TO 6.50 INCHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

735 
WGUS53 KGID 040811
FFWGID
KSC163-041415-
/O.NEW.KGID.FF.W.0024.160904T0811Z-160904T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
311 AM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 915 AM CDT SUNDAY

* AT 311 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH...
  CODELL AND WEBSTER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3913 9961 3936 9960 3947 9946 3957 9942
      3945 9904 3913 9905

$$

HEINLEIN
1 follow-up statement
119 
WGUS73 KGID 041410
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
910 AM CDT SUN SEP 4 2016

KSC163-041418-
/O.EXP.KGID.FF.W.0024.000000T0000Z-160904T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-
910 AM CDT SUN SEP 4 2016

...THE FLASH FLOOD WARNING FOR ROOKS COUNTY WILL EXPIRE AT 915 AM
CDT...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING FOR
ROOKS COUNTY, SOUTHWEST OSBORNE COUNTY, AND WESTERN PHILLIPS COUNTY.
FLOODING WILL CONTINUE TODAY DUE TO RUNOFF FROM SIGNIFICANT RAINFALL
WHICH FELL OVERNIGHT.

LAT...LON 3913 9961 3936 9960 3947 9946 3957 9942
      3945 9904 3913 9905

$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 12:59 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 4, 12:59 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1259 AM CDT SUN SEP 4 2016

.SHORT TERM...(This evening through Sunday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow is over the Cntrl Plains with a longwave trof
along the W coast and a ridge over Ern N America. A subtle
shortwave trof was over CO. This trof will cont E and cross the
fcst area this eve. Another shortwave trof is fcst to eject out of
the base of the Wrn trof tomorrow and lift NE into Neb/SD late in
the afternoon.

Surface: A slow-moving cool front extended from Canadian low pres
thru the Dakota's and then WSW across WY-UT-NV. Strong high pres
was over the GtLakes. This front will move very little thru
tomorrow...but the temp grad along it will sharpen/strengthen. The
fcst area will be in the warm sector thru tomorrow.

Another cloudy/dreary day for much of the fcst area...one of svrl
recently in this predominantly cool pattern that began back on Aug
19th. Shwrs (with a few embedded tstms) have been very productive
over the SE 1/3 of the fcst area. The highest we've seen is over
1.50" at AUH. These shwrs will exit into Ern Neb/KS by this eve.

Tonight: Highly uncertain. How much does cloud cover erode before
sunset? With this stratus lingering into the late afternoon...it
virtually guarantees it will rapidly expand/reform where clouds
decrease late afternoon/evening. Pres grad/winds should keep fog
from being too much of a problem.

Can't rule out a few shwrs/tstms developing within strong low-lvl
jet.

Sun: Probably widespread low clouds and some light fog. Gradual
improvement/clearing...but if it's delayed we may be too warm on
temps. Any sct tstm activity that develops tonight could linger
into the morning hrs Sun before exiting into Ern Neb.

Breezy S winds (15-25 mph with higher gusts).

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow will prevail here thru Tue. The Wrn trof will
deamplify and height falls will spread E across the Nrn USA with a
broad trof developing (almost zonal at times). What's left over
the Wrn trof lifts thru the Nrn Plains Wed followed by a strong
trof Fri.

Surface: height falls will allow the cool front to sink S and E.
It will enter the fcst area Mon night and become quasi-
stationary...oscillating back and forth across Neb/KS thru Thu.
Another cool front will move in from the NW Thu night... merging
with the preceding front and shoving it far S and E of the fcst
area Fri-Sat. High pres is then fcst to overtake the Cntrl Plains
in its wake.

With the front around...in theory we should have svrl chances for
decent rainfall...but as usual not everyone will get it. And given
the recent dryness over S-cntrl Neb...am hesitant to get hopes up
much. It's just too difficult to have any confidence in tstm
potential without QG forcing to help.

Temps will average warmer than normal until the second front plows
thru Thu night. Then temps will turn a little cooler than normal.

In the interest of getting this out in time...please see our
assessment of svr wx potential in the HWO.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday night)
Issued at 1251 AM CDT Sun Sep 4 2016

The main concern is the low-level wind shear overnight into early
Sunday morning. This could be a tricky call as nearby rain seems
to be tapping into strong wind speeds from the low-level jet. This
would mean at times we will not technically meet criteria, but
when it stops raining and wind speeds decrease at the surface,
then we could have an issue.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Heinlein
Hazardous weather outlook, Sep 3, 6:45 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT SAT SEP 3 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
645 PM CDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THERE IS A RISK FOR
A STRONG OR SEVERE THUNDERSTORM UNTIL 2 AM CDT PRIMARILY FOR
FURNAS...HARLAN...PHILLIPS...AND ROOKS COUNTIES...WHERE
THUNDERSTORMS THAT DEVELOP OUT TO THE WEST COULD MEANDER IN. HAIL
UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS FROM TONIGHT MAY LINGER INTO SUNDAY
MORNING. THEN THUNDERSTORMS ARE ALSO POSSIBLE AT VARIOUS TIMES AND
LOCATIONS SUNDAY AFTERNOON THROUGH FRIDAY...ALTHOUGH THE OVERALL
THREAT OF THUNDERSTORMS IS NOT PARTICULARLY HIGH AT ANY SINGLE
LOCATION. HOWEVER...SOME STORMS THIS WEEK COULD BE STRONG OR
SEVERE. ONE TIME PERIOD CURRENTLY IN FOCUS IS SUNDAY NIGHT.
CONFIDENCE IS NOT PARTICULARLY HIGH THOUGH BECAUSE IT IS
CONTINGENT ON FORMATION OF A THUNDERSTORM COMPLEX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...PLEASE RELAY ANY REPORTS OF HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE...SHOULD THEY OCCUR.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Sep 4, 1:27 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
127 AM CDT SUN SEP 4 2016

KSZ018-040730-
OSBORNE KS-
127 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 230
AM CDT...

AT 127 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NATOMA...OR 22 MILES NORTHEAST OF EMMERAM...MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NATOMA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3919 9905 3943 9896 3942 9849 3913 9857
      3913 9905
TIME...MOT...LOC 0627Z 270DEG 19KT 3925 9895

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:35 PM CDTSevere Thunderstorm WarningGIDRooks55 min
Sep 3, 11:53 PM CDTFlash Flood WarningGIDPhillips, Rooks8 hr
Sep 4, 1:27 AM CDTSpecial Weather StatementGIDOsborne63 min
Sep 4, 7:43 AM CDTAreal Flood WarningGIDOsborne, Phillips, Rooks12 hr
Sep 4, 1:11 PM CDTRiver Flood WarningGIDPhillips54 hr
Sep 4, 6:08 PM CDTRiver Flood WarningGIDPhillips, Rooks3 days

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.